|Terrified of psychiatry
Oct 7, 2012
I have lived with HIV for 27 years. Over the years I have developed severe social anxiety. I spend most of my time alone and thus have few outlets. This is the way I like and want it. My doctor had me on Wellbutrin for at least 7 years. I did okay. I was changed to Zoloft and Buspar because she said I needed a change. The dosage has been increased twice and I still feel worse. Now she wants me to go to a psychiatrist. I won't agree to this. I have done this in the past and had very, very bad results. I was near suicide during therapy. Now I feel left out in the cold. I made it clear to the doctor that I do not want and will not go back to counseling of any kind. But now she will not readjust my meds (either increase decrease or change.) Is my extreme fear of talking about myself normal and what can I do about it? I know that I cannot continue like this. I just wish I was invisible and never had to talk to another person again. My physical health is great and for that I am so grateful when I look around at so many sick people and I feel awful about them. But then I wonder if this life is healthy or not. I often think how much longer it is going to take for this to all be over. I think I already know the answer, so not sure why I am writing.
| Response from Dr. Fawcett
Thanks for writing. Your distress is clear in your words. Social anxiety symptoms will become worse if not addressed. It is noteworthy that you did well on Wellbutrin but, as your doctor noted, the effectiveness of a particular medication can change. Many physicians who are not psychiatric specialists are willing to prescribe more common anti-anxiety or antidepressant medications to their clients because of the safety and effectiveness of these drugs. If, however, the drugs stop working or a more complex combination becomes necessary, it is totally appropriate for your doctor to refer you to a psychiatrist who specializes in addressing these more subtle complexities.
Most psychiatrists now focus on medication management and refer to therapists for counseling. Perhaps you could start by having a medication consult with a psychiatrist and then, once you find a medication that is effective, look into identifying a counselor for "talk therapy." I feel that you could make good progress if you find a therapist with whom you feel safe.
Your statement about "how long this will go on" is of concern. I believe you will feel better if you find an effective medication, engage in counseling, and thereby regain a sense of control.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Loose Stool After French Kissing Sign Of HIV AIDS
- Sore On Penis After Rubbing Vagina Worried I Have HIV
- Thrush After Giving A Bj Worried I Have HIV
- Tingling In Feet After Rubbing Stripper Worried I Have HIV
- Tingling Lips After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Vaginal Discharge After Inverted Condom Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.